How will my mental illness affect my sex life?
Dr Tlaleng Mofokeng answers your sex questions
Q. How can my mental illness and medications affect my sex life?
A. Signs and symptoms of mental illness vary depending on the disorder, circumstances, co-morbidity and other factors. Mental illness symptoms can affect one's emotions, thoughts and behaviours.
Many symptoms, such as feeling disconnected from oneself and your partner, sleep and appetite changes or decline in personal care, significant tiredness, low energy and shifts in feelings and mood may also be part of mental illness and can make existing sexual disorders worse.
Symptoms shared between mental illness and pure sexual dysfunction may include a change in desire, ability to enjoy sex and have an orgasm.
Anti-depressants, anti-anxiety, mood stabilisers and anti-psychotic tablets may cause sexual side-effects in both men and women.
Sex positivity is the assertion that sexuality and sexual pleasure are fundamentally a part of a healthy lifestyle so it is understandable to want to ensure a healthy sex life even when managing a mental health issue. The severity of sexual symptoms in someone with mental illness and the medication side- effect profile depends on the individual and the medication used.
Depending on your comfort level and openness with your partner you may want to go to sex therapy sessions, alone or together. By changing the "goal of sex" - that is the focus on erections, penetration and orgasms - one may be less anxious and able to experience sensuality and foster a new normal.
Never stop taking medication without discussing it with your doctor. It may be possible to find an effective combination of medications that will reduce sexual side-effects and manage your mental health.
• Dr Tlaleng Mofokeng (MBChB), sexual and reproductive health practice, DISA Clinic, 011-886-2286, visit safersex.co.za.
Do you have a question about sex?
E-mail your questions to email@example.com with SEX TALK as the subject. Anonymity assured.